Colorado, 2003

Flash Flood in Colorado, September 6, 2003

September 6, 2003 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain over the Missionary Ridge Fire burned area resulted in 6 to 10 inches of water flowing across portions of Highway 250. A rollover vehicle accident resulted from debris being washed onto the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain over the Missionary Ridge Fire burned area resulted in 6 to 10 inches of water flowing across portions of Highway 250. A rollover vehicle accident resulted from debris being washed onto the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 3:27 AM MST, 9 hours 38 minutes earlier.

Area forecast discussion, Sep 6, 3:27 AM MST, 9 hours 38 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MDT SAT SEP 6 2003

SHORT TERM (TODAY THROUGH SUNDAY)...
SYNOPTIC PATTERN FEATURES RIDGE OF HIGH PRESSURE EAST OF THE DIVIDE
WITH UPPER LOW ACROSS THE GREAT BASIN AND WESTERN SLOPE. SATELLITE
IMAGERY SHOWED SHORTWAVE EXITING THE MOUNTAIN AREAS OF THE CWFA
EARLY THIS MORNING WITH ADVANCED ELEMENTS OF NEXT WAVE ALREADY
MOVING INTO EASTERN UTAH. COMBINATION OF DAYTIME HEATING COMBINED
WITH UPWARD FORCING ASSOCIATED WITH NEXT SHORTWAVE WILL KEEP WEATHER
UNSETTLED ACROSS THE REGION TODAY. THEREFORE...CONTINUED FORECAST
CALLING FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS
THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE.
DESPITE PW VALUES NEAR AN INCH IN THE 00Z SAT GJT SOUNDING...WILL NOT
ISSUE FFA AS SHEAR...K-INDICES...POSITIONING OF THETA-E RIDGE NOT
FAVORABLE FOR WIDESPREAD FLOODING EVENT. THAT SAID...LOCALIZED HEAVY
RAIN IS LIKELY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AS
THE COMING WAVE MOVES OVERHEAD. INCREASED POPS ACROSS THE HIGHER
ELEVATIONS OF THE SAN JUAN MOUNTAINS IN RESPONSE TO INFLUENCE OF
LEFT EXIT REGION OF 60-70KT JET MOVING ACROSS NORTHERN AZ. SHOWERS
AND THUNDERSTORMS DIMINISH LATE TONIGHT DUE TO DIURNAL COOLING AND
DOWNWARD FORCING ON THE BACKSIDE OF THE EJECTING WAVE.

NORTHWEST FLOW IN STORE SUNDAY AS WEAK UPPER LEVEL RIDGE BEGINS TO
BUILD OVER THE GREAT BASIN. DRIER AIR INDICATED TO FILTER IN...SO
SAW NO REASON TO CHANGE GOING FORECAST CALLING FOR SCATTERED
MOUNTAIN SHOWERS AND THUNDERSTORMS ACROSS THE DIVIDE.

COOLER TEMPERATURES TO CONTINUE TODAY UNDER CLOUDS...SHOWERS AND
THUNDERSTORMS...THEN WARMING INTO SUNDAY WITH INCREASED SUNSHINE.
NL

MONDAY THROUGH WEDNESDAY...UPPER LEVEL WAVE OVER ERN COLORADO
FINALLY WEAKENS AND SHIFTS EAST MONDAY AS LONG-WAVE TROUGH ENTERS
THE PACIFIC NORTHWEST. A SOUTHWEST FLOW WILL DEVELOP ACROSS THE
AREA WITH A DRIER AIR MASS IN PLACE. OUTSIDE OF ISOLD DIURNAL
CONVECTION IN THE MOUNTAINS...SEE NO SIGNF POTENTIAL FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY. SECONDARY PACIFIC ENERGY
RE-INFORCES LONG-WAVE PATTERN ACROSS THE WESTERN CONUS TUESDAY AND
WEDNESDAY...WITH BROAD LONG-WAVE TROUGH FORECAST TO PUSH ACROSS THE
FORECAST AREA WEDNESDAY. BLEND OF ECMWF AND GFS MODELS SUGGEST THE
CHANCE OF PRECIPITATION WEDNESDAY. TEMPERATURES WILL COOL WITH
TROUGH PASSAGE MID WEEK...BUT TROUGH IS NOT AS DEEP AND COLD AS
EARLIER FORECASTS POINTED OUT.  DJN.83

THURSDAY THROUGH SATURDAY...THE LONGWAVE TROUGH IS PROGGED TO MOVE
EAST OF THE AREA EARLY THURSDAY WITH DRIER AIR AND WNW FLOW ALOFT
THROUGH SATURDAY. THU MIGHT ACTUALLY BE THE COOLEST DAY OF THE
WEEK WITH SLOW WARMING EACH DAY AFTER. WILL ELIMINATE THE VALLEY
POPS AND CUT BACK MOUNTAIN POPS EVEN MORE.  CJC

.GJT...NONE.
Hazardous weather outlook, Sep 6, 4:30 AM MST, 8 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT SAT SEP 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2
INCH IN DIAMETER.

THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY
CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR
TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF
DURANGO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON
SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH
TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK
INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
September 6, 1:05 PM MST to 3:00 PM MST
Where
La Plata County, 6 mi N of Durango
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337139.